Michigan, 2001

Damaging Winds in Michigan, September 9, 2001

September 9, 2001 · NWS APX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 9, 2:26 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 9, 2:26 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
326 PM EDT SUN SEP 9 2001

LATEST SURFACE ANALYSIS SHOWED A COMPLEX PATTERN ACROSS THE GREAT
LAKES REGION. A COLD FRONT WAS EXTENDING SOUTH THROUGH THE WESTERN
GREAT LAKES...ALONG THE SPINE OF LAKE MICHIGAN. A WAVE WAS EVIDENT
ALONG THE FRONT IN SOUTHERN LAKE MICHIGAN...WITH A WARM FRONT
EXTENDING EAST ACROSS LOWER MICHIGAN. MAIN CONCERNS THIS PACKAGE
REVOLVE AROUND PRECIPITATION AND SEVERE WEATHER POTENTIAL UNTIL THIS
SYSTEM EXITS THE REGION TONIGHT.

12 MODELS IN GOOD AGREEMENT OVERALL. RUN-TO-RUN CONSISTENCY HAS ALSO
BEEN PRETTY GOOD OF LATE. GUIDANCE TEMPERATURES GENERALLY CLOSE AND
REASONABLE.

TONIGHT...SURFACE LOW WILL LIFT NORTHEAST INTO ONTARIO TONIGHT...
DRIVEN BY A STRONG UPPER WAVE AND THE RRQ OF A 150 KNOT 250 MB JET.
THIS FORCING WILL CONTINUE TO PROVIDE SUPPORT FOR WIDESPREAD
SHOWERS AND THUNDERSTORMS. PRECIPITABLE WATER VALUES TO 2 INCHES
WILL PROVIDE THE POTENTIAL FOR HEAVY RAINFALL. GOOD DIRECTIONAL AND
SPEED SHEAR WITH THE APPROACHING LOW AND WARM FRONT SUPPORT SOME
SUPERCELL THUNDERSTORM DEVELOPMENT (AND TORNADOES...SEE SPC WATCH
734). PRECIPITATION WILL TAPER OFF OVERNIGHT AS THE UPPER LOW...JET
AND SURFACE LOW LIFT INTO CANADA...FOLLOWED BY GOOD DNVA/DRYING.

MONDAY...HAVE MAINTAINED A LOW CHANCE OF SHOWERS ACROSS NORTHERN
SECTIONS OF FORECAST AREA. ANOTHER SHORT WAVE AND 110 KNOT JET DIVE
INTO THE BACK OF THE DEPARTING LARGER UPPER WAVE. THIS SECONDARY
WAVE AND JET HAVE TRENDED FURTHER SOUTH THE PAST FEW RUNS...PLACING
FAR NORTHERN SECTIONS OF THE REGION IN THE LFQ OF THE JET.
OTHERWISE...A GRADUAL DECREASE IN CLOUDS CAN BE EXPECTED AS DRIER
AIR AND ANTICYCLONIC FLOW BUILD IN.

MONDAY NIGHT THROUGH TUESDAY NIGHT...ZONAL (SLIGHTLY NORTHWEST) FLOW
ALOFT AND HIGH PRESSURE AT THE SURFACE WILL BRING DRY AND SLIGHTLY
COOLER THAN NORMAL TEMPERATURES TO THE REGION. SOME INCREASE IN
CLOUDS IS LIKELY OVERNIGHT TUESDAY AS WE GET ON THE BACK SIDE OF THE
SURFACE HIGH AND THE NEXT UPPER WAVE APPROACHES.

WEDNESDAY...UPPER WAVE AND ASSOCIATED SURFACE LOW TRACK ACROSS LAKE
SUPERIOR DURING THE DAY...ALONG WITH THE BEST MOISTURE. AS THE LOW
TRACKS EAST...A TROF/COLD FRONT WILL SWING THROUGH THE STATE. THE
TROF/FRONT PASSAGE WARRANT A CHANCE OF SHOWERS AREAWIDE. HOWEVER...
THEY WILL LIKELY NOT BE TOO BIG A DEAL AS THE BEST FORCING REMAINS
IN CANADA.

EXTENDED DISCUSSION...MODELS IN BETTER AGREEMENT TODAY WITH REGARD
TO SCENARIO EXPECTED FOR LATE WEEK. MODEST UPPER TROFFING WILL BE
ACROSS EASTERN CANADA AND THE NORTHEAST UNITED STATES...WITH A
NORTHWEST UPPER FLOW ACROSS THE GREAT LAKES. CANADIAN HIGH PRESSURE
WILL BE WELL ESTABLISHED AT THE SURFACE OVER THE GREAT LAKES REGION
DURING THIS TIME FRAME. THESE FACTORS WILL COMBINE TO BRING DRY BUT
SLIGHTLY COOLER THAN NORMAL CONDITIONS TO THE REGION. FOR SUNDAY...
THE OPERATIONAL MRF BRINGS A STRONGER SHORTWAVE TOWARD THE REGION
WITH AN ASSOCIATED SURFACE RESPONSE. HOWEVER...THIS APPEARS TO BE AN
OUTLIER AT THIS TIME WHEN COMPARED TO THE ENSEMBLES. SO...WILL KEEP
SUNDAY DRY AT THIS TIME WITH A WARM UP AND INCREASE IN CLOUDS AS WE
GET ON THE BACK SIDE OF THE SURFACE HIGH.

.APX...NONE.

BAK

In the hours before

Special weather statement, Sep 9, 12:08 PM EST, 5 hours 6 minutes before
MIZ016>036-041-042-100200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
105 PM EDT FRI APR 15 2001

...THERE IS A RISK OF SEVERE WEATHER ACROSS PARTS OF NORTHERN LOWER
MICHIGAN THIS AFTERNOON AND EVENING...

* THREAT AREA...NORTHERN LOWER MICHIGAN...PRIMARILY ALONG AND EAST
  OF A LINE FROM ROGERS CITY TO CADILLAC.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

* SEVERE WEATHER THREAT...A FEW THUNDERSTORMS PRODUCING WIND GUSTS
  EXCEEDING 60 MPH. ISOLATED TORNADOES POSSIBLE.

* TIME OF SEVERE WEATHER THREAT...3 PM THIS AFTERNOON TO 10 PM
  TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER
MICHIGAN.

ROWLEY
Special weather statement, Sep 9, 2:05 PM EST, 3 hours 9 minutes before
MIZ032>036-041-042-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
305 PM EDT SUN SEP 9 2001

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 1000 PM EDT SUNDAY EVENING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     ROSCOMMON...WEXFORD...GLADWIN...OGEMAW...IOSCO...MISSAUKEE AND
     ARENAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

The radar

The NCL Michigan radar (KAPX), 50 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Emmet

When
September 9, 5:14 PM EST
Where
Emmet County, 2 mi S of Petoskey
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
45.333, -84.933

Trees down.

Thunderstorm Wind, Presque Isle

When
September 9, 7:40 PM EST
Where
Presque Isle County, 4 mi S of Posen
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
45.217, -83.717

Numerous trees down. Most damage was to Apple and Poplar trees. Some trees fell on homes and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269001, 5269002.